Rehab in St. Petersburg
It’s time to put your health first. Call us right now to learn how we can help you break the cycle of addiction for good and create a new life of possibility
It can be easy for someone who consumes drugs or alcohol regularly to believe they have it under control. The reality is things can go horribly wrong quickly, putting the person’s health and life at risk. When someone exhibits signs of an overdose, it’s important to get medical assistance immediately. It isn’t always obvious what an overdose looks like, which is why Tampa Bay Recovery has created an overdose guide to help you recognize when someone is in danger.
What Do I Do If I Suspect an Overdose?
If you suspect that you are seeing signs of overdose in a person, it’s important to seek emergency medical help immediately. Call 911 and tell the operator you believe someone has overdosed. Give all the information you have in terms of what substances they took, how much, and when. The operator will provide instructions for any action you need to take while waiting for an ambulance to arrive.
If the individual is having seizures, wait until their convulsions have stopped, and then try to place them in what is called the recovery position. If you believe they have suffered head or neck trauma, it’s important not to move them. Stay with the person until help arrives.
If you do not have access to a telephone, transport the person to an emergency room as fast as possible. Be sure to provide hospital personnel with information about what they took, how much, and when.
What is an Overdose?
An overdose is the ingesting of a toxic amount of one or more drugs. The consumption puts the person in danger and can cause permanent damage or even death. An overdose of drugs or alcohol constitutes a medical emergency. When a person sees signs of overdose, they should act quickly to get help for the person.
Signs of Overdose
What signs of overdose happen depends on two important factors that include what substance was taken and how much. As well, the signs depend on which type of substance was taken: a depressant or a stimulant.
Signs of Alcohol Overdose
Alcohol poisoning and overdose can cause brain damage, and even be fatal. In general, each person’s alcohol tolerance can vary based on gender, body weight, and other factors, so different levels of BAC can cause different levels of impairment. In general, 0.31-0.45% is a life-threatening BAC and can put you at risk for alcohol overdose. Unfortunately, at this time there is no medication to reverse the effects of alcohol overdose. If you’re concerned about your drinking, our alcohol rehab in Tampa can help. Signs of alcohol overdose include:
Signs of Cocaine Overdose
Cocaine overdose happens when a person taking the drug takes enough to create toxic levels in their system. Cocaine overdose is can be moderate to life-threatening. While symptoms may not present as severe, cocaine overdose can cause heart problems and other complications. Signs of overdose include:
Ready to Escape Addiction? Let's get Started
Tampa Bay Recovery Center is a premier leader in the provision of addiction treatment services. If you or someone you love is in need of professional care to address a substance use disorder, reach out to us right now at (813) 733-8774 to speak with an admissions specialist who can get you started on the road to recovery.
Signs of Fentanyl Overdose
According to the CA Department of Public Health, more than 71,000 people died from synthetic opioid-related drugs in the United States – including Fentanyl. Because Fentanyl is 50 times stronger than heroin, it has been a major contributor to overdose deaths in the last few years. Fortunately, Narcan, or Naloxone can reverse an overdose and death can be preventable if administered in time. Common fentanyl overdose signs include:
Signs of a Benzo Overdose
Benzos include anti-anxiety medications such as Xanax, Klonopin, or Valium. Overdose with these medications is possible and can be more likely when combined with other drugs or alcohol. Signs of a benzo overdose include:
Signs of a Stimulant Overdose
The amount of a stimulant it takes to overdose can vary significantly depending on factors such as the specific drug, the person’s tolerance, their weight, and their overall health. Stimulants include substances like amphetamines (e.g., Adderall), and cocaine.
An overdose of stimulants can be dangerous and potentially life-threatening. Some common signs of stimulant overdose include:
Signs of a Kratom Overdose
There are no current numbers on how much Kratom it takes to overdose, however, when used with other drugs, Kratom overdose can be more likely. Common symptoms include:
Overcome Addiction with evidence-based, expert care.
Risks and Causes of Overdose
Whether or not an overdose happens can be influenced by a few factors. These factors include if the person has a low tolerance for a substance or recently increased the amount they previously took. For example, someone who has been sober due to being in treatment or jail may resume their usual drug intake amount when they are released. Their bodies are no longer accustomed to taking that amount and an overdose can result. If the person has combined two or more drugs, it can also increase their probability of overdosing.
Another factor involves how the person takes the drug. For many, using drugs intravenously elevates the risk of overdosing. As well, people often consume narcotics without knowing exactly what’s in them or how pure they are. One drug might be cut with another one or with dangerous non-drug items with no way to tell this has happened. Each batch of drugs can be different, even when obtained from the same source.
Other factors that can cause a person to overdose include their physical and mental health. For example, someone with poor cardiovascular health or mental health disorders like PTSD or psychotic mental illnesses may be more likely to react poorly to drug ingestion. Finally, drinking or using drugs alone can increase the risk of an overdose. This is because the person may not recognize they are in danger or will become unable to summon help.
What is Narcan? (Naloxone)
Narcan is the brand name for a medication called Naloxone, which is used to reverse the effects of an opioid overdose. It is an FDA-approved medication often carried by medical and law enforcement to administer to someone who has overdosed on drugs like heroin and other opioids. It can also be obtained by those who are at risk of overdosing on opioids or who spend time around someone at risk. This includes a child, parent, sibling, spouse, and others. It is administered via a nasal spray and does not require medical training in order to give it to someone.
Where Can I Get Narcan?
The U.S. Food and Drug Administration approved the sale of Narcan nasal spray as an over-the-counter drug that does not require a prescription. It can be found in national pharmacy chains like CVS and Walgreens, as well as grocery stores, convenience stores, and online. Find Narcan now:
- Rebel Recovery: Rebel Recovery is a non-profit that provides education, peer support, and advocacy and Narcan.
- CVS: CVS provides Narcan nationwide without a prescription.
- Walgreens: Walgreens provides a step-by-step guide on how to use Narcan in addition to providing a directory of pharmacies near you.
- NEXT Distro: NEXT Distro is an online annd mail-based harm reduction service that will deliver Narcan straight to your door.
- Prevent & Protect: Prevent and Protect provides a directory of where you can get Narcan near you and tools to find drug or alcohol rehab
Good Samaritan Laws
Someone who witnesses another person experiencing signs of overdose may feel afraid to call for help because they don’t want to get in trouble, particularly if they have been using drugs themselves. As a result, Good Samaritan laws have been enacted that provide a level of legal protection in cases like reporting an overdose. Almost every state has a Good Samaritan law that protects people who call 911 for help related to an overdose from being arrested on a drug-related charge. Currently, the exceptions are Texas, Kansas, and Wyoming, although those three states allow for people who administer Naloxone.
Get Help for Addiction to Drugs and Alcohol Today
If you or someone you love has experienced signs of overdose, it means that drug or alcohol abuse has become a real problem. When this happens, you need high-quality, professional help from addiction treatment experts. Tampa Bay Recovery offers a detox program that helps you during the initial phase of getting sober. We also provide several options for outpatient services that teach you to put substance use disorders in your past.
If you would like more information about how to overcome addiction, visit our admissions page now. We will be happy to answer any questions you have.